Hail, Jeff Davis
- When
- June 8, 3:10 PM CST to 3:15 PM CST
- Where
- Jeff Davis County, 5 mi NW of Ft Davis
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.631, -103.939
Well established southerly flow kept moisture at higher levels throughout the region. A dryline located from Roswell through the Guadalupe Mountains slowly moved eastward during the afternoon and provided a focusing mechanism for storm development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Well established southerly flow kept moisture at higher levels throughout the region. A dryline located from Roswell through the Guadalupe Mountains slowly moved eastward during the afternoon and provided a focusing mechanism for storm development. The strength of thunderstorms was increased by the presence of a moderately unstable and higher wind shear environment.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 8, 1:34 PM CST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
234 PM CDT SUN JUN 8 2008
.DISCUSSION...
OVERALL LOCAL CONDITIONS VERY SIMILAR TO YESTERDAY. WELL
ESTABLISHED SOUTHERLY FLOW HAS KEPT DEWPOINTS IN THE 60S ACROSS
MOST OF THE AREA. DRYLINE IS NORTH/SOUTH ORIENTED FROM ROSWELL TO
PINE SPRINGS AND SOUTHWARD. NOT A TREMENDOUS AMOUNT OF PUSH BEHIND
THIS BOUNDARY BUT SHOULD SLOWLY TRACK EASTWARD. MEANWHILE...
ANOTHER ROUND OF STORMS IS POSSIBLE WITH INITIATION IN THE DAVIS
MOUNTAINS AND EXPANDING NORTHWARD INTO THE UPPER TRANS PECOS
REGION. LATE AFTERNOON AND INTO THE EVENING HOURS...CONVERGENCE
ALONG THE DRYLINE COULD RESULT IN A FEW THUNDERSTORMS IN SE NEW
MEXICO. MODERATE INSTABILITY IN PLACE WILL HELP TO GET STORMS
GOING BUT INCREASING SHEAR WILL BE MORE LIMITED TO THE NM AREA.
SOME STORMS COULD BECOME SEVERE WITH LARGE HAIL...WINDS OVER 60
MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING BEING THE MAIN
THREATS. CORFIDI VECTORS SUGGEST STORM MOTION TO BE PRIMARILY
EASTWARD WHICH WILL BE INTO A LESS FAVORABLE ENVIRONMENT. WHILE
LLJ WILL ASSIST IN MAINTAINING STORM STRENGTH MOST ACTIVITY SHOULD
BEGIN TO TAPER OFF WITHIN A FEW HOURS AFTER SUNSET WITH THE LOSS
OF DAYTIME SURFACE HEATING.
ELEVATED SOUTH WINDS WILL PERSIST THROUGH THE NIGHT ACROSS THE UPPER
TRANS PECOS AND PERMIAN BASIN KEEPING MIN TEMPS ON THE MILD SIDE.
UPPER LEVEL TROUGH WILL BROADEN SLIGHTLY AS IT TRACKS QUICKLY ACROSS
THE U.S. THE MAIN STORY FOR MONDAY CONTINUES TO BE COLD FRONT THAT
IS EXPECTED TO PUSH THROUGH THE REGION SOMETIME AROUND NOON. TIMING
OF THE FRONT WILL BE THE FINAL FACTOR IN DAYTIME HIGHS AND DECIDED
TO GO WITH NEAR NORMAL HIGHS BASE ON THE EXPECTED FROPA. TOUGH
CALL IN REGARDS TO PRECIP ALONG THE FRONT. ATTM...APPEARS THAT
THE BEST CHANCE WILL BE ALONG THE NORTHERN AND EASTERN PERMIAN
BASIN AND WESTERN LOW ROLLING PLAINS.
RAIN CHANCES DROP OFF AGAIN THROUGH THE REST OF THE WEEK. A
SECOND DEEPER UPPER SYSTEM WILL PASS NORTH OF THE AREA THURSDAY.
RESULTING WEATHER WILL MAINLY BE WARMER TEMPS AND DRIER AIR. FIRE
WEATHER DISCUSSION BELOW WILL GIVE MORE DETAIL TO WHAT IS
EXPECTED.
&&
.FIRE WEATHER...
FIRE WEATHER CONCERNS WILL BE CONFINED TO THE GUADALUPE MOUNTAINS
THIS AFTERNOON. CURRENT CONDITIONS ARE RIGHT AT RFW CRITERIA. THIS
EVENT IS EXPECTED TO BE MARGINAL WITH RH JUST BELOW 15 PERCENT AND
20 FOOT WINDS JUST ABOVE 20 MPH ALONG WITH EXTREME FIRE DANGER. A
RED FLAG WARNING IS IN EFFECT UNTIL 8 PM MDT. ELEVATED SOUTH WINDS
WILL AIDE OVERNIGHT RH RECOVERY TO BE GOOD TO EXCELLENT AREAWIDE.
INCREASING MOISTURE AND COOLER TEMPS ON MONDAY WILL PROVIDE RELIEF
FROM FIRE WEATHER CONDITIONS ON MONDAY AS A COLD FRONT MOVES
THROUGH. BY MID WEEK...TEMPERATURES WILL BE ON THE RISE ALONG
WITH LOWER RH/S AND INCREASING WINDS TO BRING BACK THE THREAT FOR
CRITICAL FIRE DANGER.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 76 91 68 93 / 10 20 20 0
CARLSBAD NM 70 95 65 99 / 20 10 0 0
DRYDEN TX 76 93 73 97 / 10 10 10 0
FORT STOCKTON TX 74 94 71 97 / 20 10 10 0
GUADALUPE PASS TX 68 88 65 93 / 10 0 0 0
HOBBS NM 70 93 63 97 / 20 10 10 10
MARFA TX 62 91 58 94 / 20 10 10 0
MIDLAND INTL AIRPORT TX 74 92 68 97 / 20 10 10 0
ODESSA TX 76 93 69 97 / 20 10 10 0
WINK TX 77 100 72 103 / 20 10 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 12 PM THIS AFTERNOON TO 8 PM MDT THIS
EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ.
TX...RED FLAG WARNING FROM 12 PM THIS AFTERNOON TO 8 PM MDT THIS
EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.
&&
01/77HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1257 PM CDT SUN JUN 8 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-091800- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 1257 PM CDT SUN JUN 8 2008 /1157 AM MDT SUN JUN 8 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE LIKELY ALONG AND WEST OF A SEMINOLE TO WINK TO FORT STOCKTON LINE THIS AFTERNOON AND EVENING. STRONG GUSTY WINDS...FREQUENT LIGHTNING...HAIL AND LOCALLY HEAVY RAINS ARE POSSIBLE WITH THESE THUNDERSTORMS. A RED FLAG WARNING REMAINS IN EFFECT THIS AFTERNOON AND EVENING FOR THE GUADALUPE MOUNTAINS...FOR LOW RELATIVE HUMIDITY...STRONG WESTERLY WINDS AND HIGH FIRE DANGER. CONDITIONS ARE EXPECTED TO IMPROVE THIS EVENING AS WINDS DECREASE AND HUMIDITIES RECOVER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS WEST TEXAS ON MONDAY AS A COLD FRONT APPROACHES FROM THE NORTH. INCREASED FIRE WEATHER CONCERNS ARE EXPECTED ON WEDNESDAY AND THURSDAY AS WARMER AND DRIER AIR RETURNS TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
318 PM CDT SUN JUN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM HAIL 17 NNW FORT DAVIS 30.82N 104.01W
06/07/2008 E0.88 INCH JEFF DAVIS TX TRAINED SPOTTER
&&
CDANIELSPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
319 PM CDT SUN JUN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM HAIL CARLSBAD 32.40N 104.24W
06/07/2008 E0.75 INCH EDDY NM LAW ENFORCEMENT
PENNY SIZED HAIL REPORTED IN CARLSBAD.
0735 PM HAIL PINE SPRINGS 31.89N 104.81W
06/07/2008 E0.88 INCH CULBERSON TX TRAINED SPOTTER
NICKEL SIZED HAIL AT RANGER STATION IN PINE SPRINGS.
0803 PM TSTM WND DMG 8 N LOVINGTON 33.06N 103.35W
06/07/2008 LEA NM TRAINED SPOTTER
THREE POWER POLES DOWN ON HIGHWAY 206.
0804 PM TSTM WND GST TATUM 33.26N 103.32W
06/07/2008 M65.00 MPH LEA NM TRAINED SPOTTER
65MPH GUST MEASURED BY OBSERVER IN TATUM.
0805 PM TSTM WND GST 2 SW TATUM 33.23N 103.34W
06/07/2008 M58.00 MPH LEA NM MESONET
WIND GUST TO 58 MPH AT THE TEXAS TECH MESONET.
0805 PM TSTM WND DMG MCDONALD 33.14N 103.32W
06/07/2008 LEA NM TRAINED SPOTTER
A 24 FOOT GOOSENECK CATTLE TRAILER BLOWN OVER AND A
CENTER PIVOT IRRIGATION SYSTEM DESTROYED.
1110 PM HAIL 17 NNW FORT DAVIS 30.82N 104.01W
06/07/2008 E0.88 INCH JEFF DAVIS TX TRAINED SPOTTER
&&
CDANIELSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 332 PM CDT SUN JUN 8 2008 TXZ074-082100- DAVIS/APACHE MOUNTAINS AREA- 332 PM CDT SUN JUN 8 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN JEFF DAVIS COUNTY. AT 330 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING AN INTENSIFYING THUNDERSTORM THAT WAS LOCATED NEAR THE MCDONALD OBSERVATORY. THIS STORM IS MOVING NORTHEAST AT 10 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS OVER 50 MPH...PEA TO MARBLE SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND VERY HEAVY RAIN. RESIDENTS OF EASTERN JEFF DAVIS COUNTY SHOULD SEEK SAFE SHELTER INDOORS IF THIS STORM APPROACHES.
The Midland/Odessa radar (KMAF), 221 km away, was scanning. The volume nearest the first event began at 20:56 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113183, 113186, 113189, 113192.